I am an 18 year old female living in Wisconsin. About 6 months ago I was diagnosed with depression and put on Celexa. I’ve found that ever since I started the medication I am unable to cry. When I am very sad or in a situation that crying is acceptable, (like in a funeral, etc.), it is impossible for me to even shed a tear. Crying used to help me feel better and it is extremely frustrating to have to deal with this. I was wondering if anyone had any feedback or tips on what to do? Any help is appreciated. Thank you very much.
A. A possible side effect of some psychiatric medications is emotional numbness, that is, the inability to have a “normal” range of emotions. Some have proclaimed emotional numbness to be a welcomed change, especially in the case of individuals struggling with severe depression or anxiety symptoms. Others find it limiting and abnormal.
My suggestion is to speak to your prescribing physician. It is important to report all possible medication side effects. Report your limited range of emotions. It may be a sign that you are on the wrong dose or taking the wrong medication. Your doctor may need to make adjustments. You might also want to consider trying a different medication. It is not uncommon for medications to need to be adjusted or changed. I hope this helps. Please take care.
Dr. Kristina Randle
Last reviewed: By John M. Grohol, Psy.D. on 1 Nov 2011
Randle, K. (2011). Can’t Cry Anymore. Psych Central. Retrieved on December 21, 2014, from http://psychcentral.com/ask-the-therapist/2011/11/01/cant-cry-anymore/